# SDR 2004FA0000358

- Difficulty date: March 7, 2004
- Submitted: March 7, 2004
- Operation: General aviation
- Aircraft: N338MA
- Make and model: Diamon DA 40
- Aircraft serial: 40298
- Aircraft time: 207 hours
- System (JASC): 3350 · Emergency Lighting
- Part: Battery Pack
- Part number: D4125609000
- Condition: Shorted
- Location: Instrument Panel
- Part time: 207 hours
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

EMERGENCY BATTERY PACK SHORTED DUE TO A SET SCREW FALLING THROUGH HOLE IN BOTTOM OF INSTRUMENT PANEL DIRECTLY ABOVE BATTERY PACK TERMINALS.  HOLE IS FOR WIRES FROM BATTERY PACK.  BATTERY PACK ITSELF HAS A  RECESS IN AREA OF THE ELECTRICAL TERMINALS.  WHEN SET SCREW FELL THROUGH HOLE, IT LODGED BETWEEN TERMINAL CONNECTIONS IN RECESS, COMPLETELY DRAINING EMERGENCY BATTERY PACK.  BATTERIES THEMSELVES REACHED HIGH ENOUGH TEMPERATURE DURING SHORT/DISCHARGE CYCLE THAT INDIVIDUAL BATTERY JACKETS WERE DEFORMED OR ACTUALLY  MELTED.  SOME OF BATTERY CASES SPLIT, SPILLING CONTENTS. ANYTHING THAT FALLS THROUGH THIS HOLE IN THE INSTRUMENT PANEL (INCLUDING WATER) WILL NATURALLY BE TRAPPED IN THE RECESS.
